New Mexico, 2012Flash Flood in New Mexico, July 7, 2012
July 7, 2012 · NWS ABQ · 1 event in 1 county or zone
Monsoonal moisture plume over much of western and central portions of the state led to continued development of isolated to scattered showers and thunderstorms across much of the area. Development of storms to the north of the Little Bear Fire burn scar led to flooding in portions of the scarred area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture plume over much of western and central portions of the state led to continued development of isolated to scattered showers and thunderstorms across much of the area. Development of storms to the north of the Little Bear Fire burn scar led to flooding in portions of the scarred area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 7, 10:51 AM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 7, 10:51 AM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 AM MDT SAT JUL 7 2012
.AVIATION...
18Z TAF CYCLE
ACTIVE WEATHER EXPECTED THROUGH AT LEAST 06Z ACROSS MUCH OF THE
FORECAST AREA AND ESPECIALLY CENTRAL AND WESTERN LOCATIONS WITH
SCATTERED TO NUMEROUS THUNDERSTORMS AND SHOWERS WITH LOCALLY HEAVY
DOWNPOURS PRODUCING MVFR AND LOCAL IFR CIGS AND VISIBILITIES...SOME
MOUNTAIN TOP OBSCURATIONS....GUSTY OUTFLOWS TO 35 OR 40KT AND SOME
SMALL HAIL AT TIMES. FEWEST THUNDERSTORMS EXPECTED EAST AND DEVELOPING
THERE A LITTLE LATER...STILL...ISOLATED THUNDERSTORMS CANNOT BE
RULED OUT THERE. STEERING FLOW WILL GENERALLY BE TO THE NORTH.
RAIN SHOWERS COULD LINGER THROUGH 09Z TO 12Z. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS IS EXPECTED SUNDAY...WITH INCREASED
COVERAGE NORTHEAST.
05
&&
.PREV DISCUSSION...308 AM MDT SAT JUL 7 2012...
THE MOISTURE PLUME HAS EXPANDED SLIGHTLY...AND IS
ALREADY EXHIBITING A BIT OF A WESTWARD PUSH AS THE UPPER LEVEL
HIGH ELONGATES AND SHIFTS. GIVEN THE PLACEMENT OF THE
PLUME...THUNDERSTORM COVERAGE TODAY IS EXPECTED TO FAVOR AREAS
STRETCHING FROM THE GILA NORTHWARD ALONG THE CONTINENTAL DIVIDE
AND INTO THE NORTHERN MOUNTAINS. SLIGHT DRYING COULD LIMIT THE
COVERAGE OF STORMS OBSERVED IN THE SOUTH CENTRAL MOUNTAINS. THE
EASTERN PLAINS WILL OBSERVE EVEN LESS STORMS...JUST ISOLATED WHERE
TOWERING CUMULUS CAN MAKE USE OF THE MARGINAL INSTABILITY. WAS
ORIGINALLY EXPECTING DAYTIME HIGHS TO EXCEED YESTERDAY/S READINGS
IN MUCH OF THE CENTRAL TO WESTERN ZONES...HOWEVER AS OF THIS
WRITING DEBRIS CLOUDS ARE STILL PREVALENT IN MUCH OF THE WESTERN
THIRD OF THE FORECAST AREA. IF THIS CLOUD COVER DOES NOT BREAK UP
BEFORE LATE MORNING...DIURNAL HEATING WILL BE STUNTED...AND
CONVECTION COULD FIRE IN THE LATER HOURS OF THE AFTERNOON RATHER
THAN EARLIER. HAVE SIDED A BIT ABOVE THE MET GUIDANCE FOR
TEMPERATURES IN THESE CENTRAL TO WESTERN ZONES WITH HOPES THAT
CLEARING WILL ENSUE BEFORE NOON. HAVE NOT HOISTED ANY FLASH FLOOD
WATCH EXTENSIONS...BUT INTERESTS IN GILA WILL STILL NEED TO EXPECT
THAT SOME LOCALLY HEAVY RAINFALL IS STILL IN THE REALM OF
POSSIBILITIES.
IT IS IMPRESSIVE HOW QUICKLY THE MODELS ARE INDICATING A RE-
ESTABLISHMENT OF THE UPPER LEVEL HIGH...RE-CENTERING INTO
UTAH/NEVADA BY SUNDAY AFTERNOON. THIS WILL INTRODUCE SOME
VARIABILITY IN STORM MOTIONS ACROSS THE FORECAST AREA FOR SUNDAY.
THE CENTRAL TO SOUTH CENTRAL MOUNTAINS...AS WELL AS THE GILA AND
CONTINENTAL DIVIDE WILL CONTINUE TO HAVE SCATTERED STORMS
AROUND...BUT THE FOCUS IS EXPECTED TO BE SHIFTING TO THE NORTHERN
MOUNTAINS SUNDAY AFTERNOON. OTHER SYNOPTIC FEATURES OF INTEREST
WILL BE AN UPPER LEVEL SHORT WAVE ROLLING THROUGH THE GREAT LAKES
AREA WHICH WILL HELP DRIVE A COLD FRONT SOUTHWARD DOWN THE GREAT
PLAINS. THIS FRONTAL BOUNDARY WILL BE ROLLING THROUGH EASTERN
COLORADO THROUGH LATE SUNDAY AFTERNOON WITH EXPECTED PASSAGE INTO
NORTHEASTERN NEW MEXICO BY SUNDAY EVENING. AN UPTICK IN SHOWERS
AND STORMS COULD BE SEEN ACROSS SOUTHEASTERN COLORADO...AND IF A
SIGNIFICANT MCS DEVELOPS IT MAY HAVE A CHANCE OF DRIVING INTO THE
NORTHEASTERN NM ZONES SUNDAY EVENING.
THE NAM IS THE MOST AGGRESSIVE WITH THE FRONTAL
INTRUSION...SWEEPING IT THROUGH MOST OF THE EASTERN PLAINS AND
INTO THE CENTRAL AND NORTH CENTRAL VALLEYS BY LATE MONDAY. A
SUBTLE...BUT SUFFICIENT INCREASE IN BOUNDARY LAYER MOISTURE WILL
AID IN THE DEVELOPMENT OF STORMS NEAR THE BOUNDARY AND ALONG
EASTERN FACING SLOPES OF THE SANGRES AND CENTRAL
HIGHLANDS/MOUNTAINS MONDAY. IN THE WESTERN HALF OF THE
STATE...SCATTERED STORMS SHOULD TAKE SHAPE WITH MOISTURE STILL
AVAILABLE.
THE EASTERN HALF OF THE STATE REMAINS THE FOCUS FOR CONVECTION ON
TUESDAY WITH THE REMNANTS OF THE FRONT AND UPSLOPE PROCESSES
ADDING TO THE HEALTHY MOISTURE PROFILES THAT WILL BE IN PLACE.
SOME STABILIZATION MAY TAKE PLACE INTO THE FAR NORTHEASTERN
CORNER...AND THIS COULD LIMIT CONVECTIVE POTENTIAL...BUT THE
INTERFACE OF THE HIGH PLAINS AND THE CENTRAL MOUNTAIN CHAIN SHOULD
SEE A HEALTHY DOSE OF STORMS. THE UPPER HIGH WILL CONTINUE TO
REMAIN NEAR THE UTAH VICINITY THROUGH THIS POINT...AND AS
WEDNESDAY AND THE LATTER PART OF NEXT WEEK ARRIVE THE DEEPEST
POCKET OF ATMOSPHERIC MOISTURE WILL BE ROTATING ANTICYCLONICALLY
INTO SOUTHERN NM AND WAITING FOR THE HIGH TO GOVERN ITS NEXT
DESTINATION.
52
.FIRE WEATHER...
MAIN FEATURES MODELS CONTINUE TO PICK UP ON INCLUDE THE SHIFT OF
THE UPPER HIGH CENTER FROM THE CENTRAL PLAINS...WHERE IT CURRENTLY
RESIDES...TO THE GREAT BASIN EARLY NEXT WEEK. THIS PATTERN SHIFT
ALLOWS A SURFACE FRONT TO PLUNGE INTO THE NORTHEAST
PLAINS...POSSIBLY AS SOON AS SUNDAY AFTERNOON...AND THROUGH THE
ENTIRE EAST SIDE OF THE STATE AND INTO THE RGV BY MONDAY EVENING.
THE TIMING AND LOCATION OF THE FRONT IS IN CONTENTION WITH THE NAM
FASTER...AND POSSIBLY CONVECTIVELY AIDED...WHILE THE GFS APPEARS
TO BE IT/S USUALLY SLOWER SELF...THOUGH IT DOES SEEM TO CATCH UP
TO THE NAM ON MONDAY.
THESE FEATURES WILL BE RESPONSIBLE FOR SOME SUBTLE CHANGES IN THE
MOVEMENT AND FOCUS OF STORMS FOR THE NEXT SEVERAL DAYS. CONVECTION
WILL CONTINUE TO BE MOST LIKELY WEST AND CENTRAL TODAY AND TONIGHT.
THE FOCUS FOR WETTING SHOWERS AND STORMS WILL SHIFT TO THE NORTH
CENTRAL AND NORTHEAST SUNDAY AND MORESO MONDAY...ALTHOUGH THE WEST
SHOULD CONTINUE TO SEE SCATTERED AFTERNOON AND EVENING SHOWERS AND
STORMS. STORM MOTION WILL CHANGE BY SUNDAY AND DEFINITELY MONDAY...WITH
CELLS GENERALLY MOVING FROM NORTH TO SOUTH WITH THE UPPER HIGH
CENTER TO OUR NORTHWEST. OCCASIONAL EAST WINDS INTO THE RGV SHOULD
HELP KEEP DEWPOINTS FROM CRATERING MUCH...ALTHOUGH IT MAY BE
DIFFICULT TO DISCERN WHETHER THE WIND IS DUE TO NEARBY CONVECTION OR
IS DRIVEN BY THE SYNOPTIC SCALE FEATURES.
WITH THE HIGH CENTER PARKING OVER THE GREAT BASIN/FOUR CORNERS BY
NEXT WEEK...THE DIRECT FLOW OF MOISTURE FROM THE SOUTH SHOULD TAPER
OFF...THEREFORE A TREND TOWARDS LESS ACTIVE AND FEWER STORMS...THE
MAJORITY OF WHICH WILL BE FOCUSED OVER THE WEST AND CENTRAL...COULD
MATERIALIZE FOR MID TO LATE NEXT WEEK. DRYING COULD INCREASE OVER
NORTHERN NEW MEXICO LATE NEXT WEEK AS THE HIGH CENTER MEANDERS INTO
COLORADO. HOWEVER...A WEAK LOW PRESSURE SYSTEM TRACKS WESTWARD OVER
SOUTHERN NEW MEXICO...KEEPING THAT PART OF THE STATE UNDER WETTER
CONDITIONS.
FOR THE FORESEEABLE FUTURE...OVERNIGHT RH RECOVERIES WILL BE GOOD TO
EXCELLENT. DAYTIME HIGHS WILL RUN NEAR TO BELOW AVERAGE...ESPECIALLY
AFTER SUNDAY...WHILE NIGHTTIME LOWS WILL CONTINUE TO BE NEAR TO
ABOVE AVERAGE.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05
Hazardous weather outlook, Jul 7, 4:35 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 AM MDT SAT JUL 7 2012
NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
535 AM MDT SAT JUL 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING FROM THE GILA WILDERNESS NORTHWARD ALONG THE CONTINENTAL
DIVIDE AND INTO THE NORTHERN MOUNTAINS. THERE WILL BE POTENTIAL
FOR LOCALIZED AREAS OF FLASH FLOODING...NAMELY OVER AREAS RECENTLY
SCARRED BY WILDFIRES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE FOCUS FOR SHOWERS AND THUNDERSTORMS WILL BE SHIFTING TO THE
NORTH CENTRAL TO NORTHEASTERN SECTIONS OF NEW MEXICO ON SUNDAY AND
MONDAY...AND MUCH OF THE EASTERN HALF OF THE STATE WILL HAVE
POTENTIAL FOR SIGNIFICANT RAINFALL BY TUESDAY AND WEDNESDAY.
LOCALIZED AREAS OF HEAVY RAINFALL AND PERHAPS SOME FLASH FLOODING
WILL BE POSSIBLE.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE
AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.
52
Flash Flood, Lincoln
- When
- July 7, 1:50 PM MST to 3:10 PM MST
- Where
- Lincoln County, 2.99 mi SSE of Nogal to 3.05 mi SSE of Nogal
- Cause
- Heavy Rain / Burn Area
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.520, -105.690
A partial road collapse occurred along Old Bonito Lake Rd due to flash flood undercuts and encroachments. This collapse was located about 2 miles west of the intersection with State Road 37.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, July 7, 20124 deaths · $10,000 · 0.75 in hail · 3 events
- Damaging Winds and Lightning Strikes in New Jersey, July 7, 20121 death · 4 injured · $342,000 · 68 kt wind · 26 events
- Hail and Damaging Winds in Missouri, July 7, 20121 death · 2 injured · 1 in hail · 10 events
- Lightning Strike in Kansas, July 7, 20121 death · 1 event
- Lightning Strike in Illinois, July 7, 20121 death · 1 event
- Hail and Damaging Winds in Pennsylvania, July 7, 2012$770,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Pennsylvania, July 7, 20121 injured · $150,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 2012$103,000 · 59 kt wind · 32 events
- Flash Flood and Damaging Winds in Tennessee, July 7 to 8, 2012$101,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in New York, July 7, 2012$80,000 · 1.75 in hail · 7 events
- Flash Flooding and Heavy Rain in Colorado, July 7, 2012$90,000 · 4 events
- Damaging Wind in Oregon, July 7, 2012$100,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382710.